Indiana, 2003

Flash Flood in Indiana, June 16, 2003

June 16, 2003 · NWS IND · 1 event in 1 county or zone

Over 2 inches of rain fell across the county in less than 3 hours. Water was reported over roads in Medora and a car slid of the road 15 miles west of Seymour into a flooded field.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Over 2 inches of rain fell across the county in less than 3 hours. Water was reported over roads in Medora and a car slid of the road 15 miles west of Seymour into a flooded field. The occupant had to be rescued by law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 16, 1:50 AM EST, 10 minutes earlier.

Area forecast discussion, Jun 16, 1:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 AM EST MON JUN 16 2003

PROB OF THE DAY WL CONT TO BE PICKING OUT VARIOUS WK IMPULSES ON THE
FRONT SIDE OF A WEAK ELONGATED UPR TROF FM THE GT LKS TO ERN TX
RESPONSIBLE FOR ONGOING SCT TRW ACTIVITY ACRS THE SERN CORNER OF OUR
FA. THIS WL CONT TO BE A PROB THE NEXT COUPLE OF DAYS WITH WHERE TO
DRAW THE LINE ON CHC VS. ISOLD VS. NO MENTION A PESKY QUANDARY. SLOW
MOVING NATURE OF ANY STORM ESP ACRS THE SE WHERE FFG VALUES WERE LOW
(AROUND 0.8 IN/HR AND 1.5 IN/3 HR) COULD PRESENT SOME ISOLD
FLOODING. SFC ANLYS HAD THE EVER PRESENT QUASI-SNTRY FNT WELL S OF
THE FA FM SERN KY TO ERN TX...WHILE H20 VAPOR IMAGERY WAS SHOWING A
DISTINCT UPR CIRCULATION SPINNING ACRS WRN WI AND A MOIST PLUME FM
ERN TX THROUGH THE SERN HALF OF OUR FA ON THE FNT SIDE OF THE UPR
TROF. FINALLY...IR LOOP/SFC OBS CONT TO KEEP MAINLY BKN AC ACRS THE
FA.

MODELS ARE IN FAIR AGREEMENT ON OVERALL SYNOPTIC PATTERN THE NEXT
FEW DAYS AS THEY KEEP THE UPR TROF PRETTY MUCH STNRY AND BRING WRN
WI SE ACRS THE FA ON TUE. NOTABLE EXPCEPTION IS GFS CONTINUED TO BE
STRONGER AND SLOWER WITH THIS FEATURE EVEN CLOSING IT OFF INTO AN
UPR LOW THIS AFT THROUGH TUE AFT. MODELS CONT TO KEEP DEEPER MOIST
ACRS THE SERN HALF OF THE FA...SO DONT THINK THE AFOREMENTIONED
FEATURE WL HAVE ENOUGH MOIST TO WORK WITH NWRN ZONES TO MENTION MORE
THAN ISOLD TRWS THROUGH THE NEXT COUPLE OF DAYS...BUT WL KEEP CHC
POPS SE WITH ABUNDANT MOIST...SW-NE IMPULSES AND SEWD DIVING UPR
LOW. ALTHOUGH ISOLD FLOODING COULD OCCUR ACRS SERN ZONES WITH SLOW
MOVING TRWS/SATURATED GROUND...BELIEVE THE ACTIVITY WL BE TO SCT TO
BRING HEADLINES INTO THE FCST.

WL GO WITH WARMER TEMPS TODAY NW PER THE MET WITH TIME SECS SHOWING
SOMEWHAT THINNER MOIST FROM H8-H7 AND CU DEVELOPMENT PROGS ALSO ONLY
INDICATING SCT DIURNAL CU NW COMPARED WITH BKN SE. COOLER MAV LOOKS
GOOD SE. WL USE SAME REASONING ON DAYTIME TEMPS ON TUE. WL GO A BIT
ABV WARMEST FWC/MAV TNGT BASED ON LITTLE CHG IN AIRMASS AND LAST
NGTS/TNGTS GROUND TRUTH.

.IND...NONE

KOCH
Hazardous weather outlook, Jun 15, 6:45 AM EST, 19 hours 15 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-161100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 AM EST SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. LOCALLY
HEAVY RAINFALL CAN BE EXPECTED IN SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
June 16, 2:00 AM EST to 6:00 AM EST
Where
Jackson County, Medora
Reported by
LAW ENFORCEMENT
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360129.